Michigan, 2014Lake-Effect Snow and Winter Weather in Michigan, November 13 to 14, 2014
November 13 to 14, 2014 · NWS MQT · 4 events in 4 counties and zones
Arctic air moving across Lake Superior in a north to northwest flow produced heavy lake effect snow in Eben in Alger County on the 13th.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Arctic air moving across Lake Superior in a north to northwest flow produced heavy lake effect snow in Eben in Alger County on the 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 13, 6:52 AM EST, 8 minutes earlier.
Area forecast discussion, Nov 13, 6:52 AM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
652 AM EST THU NOV 13 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 444 AM EST THU NOV 13 2014
HAVE SEEN AN INCREASE IN LES BEHIND A SFC AND UPPER TROUGH THAT JUST
S OF LAKE SUPERIOR. NW LOW LEVEL WINDS WILL CONTINUE THROUGH THE
SHORT TERM...BUT WILL BECOME MORE ANTICYCLONIC TONIGHT...ESPECIALLY
OVER THE WRN LAKE AS A RIDGE MOVES IN FROM THE W. 850MB TEMPS OF
AROUND -12C WILL REMAIN STEADY THROUGH TONIGHT ALTHOUGH LAKE INDUCED
EQUILIBRIUM LEVEL WILL BE ON A STEADY DECREASE FROM AROUND 13KFT NOW
TO AROUND 7KFT BY 12Z FRI. MOISTURE WILL BE STEADILY DECREASING
THROUGH THE SHORT TERM PERIOD AS WELL. NO NOTABLE SFC/UPPER FEATURES
THAT WOULD BOOST LES ARE EXPECTED THROUGH TONIGHT.
WITH THAT SAID...LES SHOULD BE STRONGEST THIS MORNING...GRADUALLY
DIMINISHING THROUGH TONIGHT...MORE QUICKLY OVER THE W AND LINGERING
MORE OVER THE E. LOOKING AT THE THUNDER BAY CANADIAN RADAR...LAKE
NIPIGON BAND LOOKS TO BE REALLY FIRING UP NOW...WHICH WILL IMPACT
DOWNSTREAM AREAS OF ERN UPPER MI. SEE WSW FOR SNOWFALL AMOUNTS. LEFT
HEADLINES AS IS...ALTHOUGH A CASE CAN BE MADE FOR EXTENDING ALGER
COUNTY UNTIL LATE THU NIGHT...BUT WILL LET THE DAY SHIFT MONITOR THE
PRESENCE/STRENGTH OF THE LAKE NIPIGON BAND TO SEE IF IT WILL LINGER
INTO THE NIGHT AS HIGH RES MODELS SUGGEST.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 459 AM EST THU NOV 13 2014
FRIDAY...ALTHOUGH SOME LIGHT NW FLOW LES FOR MAINLY THE ERN CWA WILL
PERSIST AS 850 MB TEMPS REMAIN NEAR -12C...THE DRY AIRMASS INTO THE
REGION...INVERSION HEIGHTS FALLING BELOW 4K FT AND SLOWLY BACKING WINDS
WILL LIMIT THE INTENSITY AND KEEP ADDITIONAL ACCUMULATIONS TO LESS
THAN AN INCH.
FRI NIGHT...A WEAK SHORTWAVE TROUGH SLIDING THROUGH THE NRN LAKES
MAY BE ENOUGH TO BOOST INVERSION HEIGHTS AND SUPPORT AN INCREASE IN
LES OVER THE KEWEENAW AS WINDS BECOME CONVERGENT WRLY.
HOWEVER...WITH ONLY MARGINAL INSTABILITY...SNOW AMOUNTS SHOULD
REMAIN AROUND AN INCH OR LESS. WITH SOME CLEARING INLAND AND THE
EXTENSIVE SNOW COVER...TEMPS SHOULD DROP TOWARD THE LOWER END OF
GUIDANCE INLAND WITH SOME MINS AT OR JUST BELOW ZERO.
SAT AND SAT NIGHT...THE MODELS WERE IN OVERALL AGREEMENT WITH THE MID
LEVEL LOW REMAINING NEAR HUDSON BAY INTO NRN MANITOBA AND A MORE
ACTIVE SRN BRANCH FLOW FROM THE CNTRL PLAINS TOWARD THE SRN GREAT
LAKES. A WEAK SHORTWAVE TROUGH MOVING THROUGH THE NRN LAKES COULD
BRING SOME LIGHT SNOW SHOWERS TO UPPER MI SAT NIGHT. IT SHOULD ALSO
RESULT IN MORE FAVORABLE LES CONDITIONS FOR THE KEWEENAW WITH
ADDITIONAL MOISTURE INTO THE REGION AND 850 MB TEMPS DROPPING TO
AROUND -14C.
SUN...EXPECT WINDS TO BACK MORE TO THE WSW OR SW AS A VIGOROUS
SHORTWAVE TROUGH SLIDES TO THE SE AND SFC LOW PRES MOVES INTO NW
ONTARIO (NW OF LAKE SUPERIOR).
SUN NIGHT-TUE...THE STRONGER SHRTWV PIVOTING AROUND THE MID LEVEL
LOW WILL BRING EVEN COLDER AIR INTO THE NRN LAKES WITH 850 MB TEMPS
TO AROUND -16C. THE DEEPER MOISTURE AND AMPLE INSTABILITY WITH LAKE
INDUCED CAPE TO 750 J/KG AND EQUILIBRIUM HEIGHTS TO 12K FT AND
SHOULD SUPPORT MODERATE TO HEAVY LES FOR NW WIND SNOW BELTS. THERE
MAY BE A BRIEF PERIOD WHERE WINDS VEER NRLY. THERE IS LESS
CONFIDENCE ON THE POSITION/STRENGTH OF ANOTHER TRAILING SHRTWV
MOVING IN ON TUE. TEMPS SHOULD REMAIN WELL BELOW NORMAL WITH HIGHS
IN THE UPPER TEENS TO MID 20S.
WED...LES SHOULD TAPER OFF OFF AS THE COLDEST AIR SHIFTS OFF TO THE
EAST AND WINDS BACK WRLY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING)
ISSUED AT 651 AM EST THU NOV 13 2014
NW WIND LAKE EFFECT CONTINUES THROUGH MOST OF THE TAF PERIOD. PEAK
LAKE EFFECT INTENSITY/COVERAGE WILL BE THIS MORNING AS A TROUGH
MOVES THROUGH. THE TROUGH WILL ALSO ACT TO BRING SOME SNOW SHOWERS
INTO KSAW. HIGH PRESSURE MOVING TOWARD THE AREA TODAY WILL LEAD TO
SOME IMPROVEMENT TOWARD THIS EVENING...BUT LOWERING INVERSIONS WILL
LEAD TO LOWERING CIGS TONIGHT. AS IS TYPICAL WITH LAKE
EFFECT...CONDITIONS MAY VARY SIGNIFICANTLY OVER SHORT PERIODS OF
TIME...MORE SO THAN REFLECTED IN THE TAF.
&&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 444 AM EST THU NOV 13 2014A LOW PRESSURE SYSTEM JAMES BAY THIS EVENING WILL REMAIN
NEARLY STATIONARY THROUGH THURSDAY MORNING BEFORE LIFTING INTO
NORTHERN QUEBEC BY THURSDAY AFTERNOON. THIS WILL KEEPS WINDS
NORTHEASTERLY AROUND 20-30 KT ACROSS CENTRAL AND EASTERN LAKE
SUPERIOR THROUGH THURSDAY. WINDS WILL GRADUALLY DIMINISHING THURSDAY
NIGHT THROUGH SATURDAY INTO THE 15 TO 25 KNOT RANGE AS A WEAK RIDGE
PASS ACROSS THE AREA. ANOTHER AREA OF LOW PRESSURE WILL PASS ACROSS
LAKE SUPERIOR MONDAY INTO TUESDAY...EXPECT WEST TO NORTHWESTERLY
WINDS OF 20 TO 30 KNOTS WITH A FEW GALE FORCE GUSTS APPROACHING 35
KNOTS.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
LAKE EFFECT SNOW ADVISORY UNTIL 7 PM EST THIS EVENING FOR MIZ006-
007-085.
LAKE EFFECT SNOW ADVISORY UNTIL 4 PM EST /3 PM CST/ THIS
AFTERNOON FOR MIZ001>004-009-084.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...TITUS
LONG TERM...JLB
AVIATION...TITUS
MARINE...TITUSHazardous weather outlook, Nov 13, 5:48 AM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
548 AM EST THU NOV 13 2014
MIZ001>007-009-084-085-141200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
548 AM EST THU NOV 13 2014 /448 AM CST THU NOV 13 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
MODERATE TO HEAVY LAKE EFFECT SNOW IS EXPECTED TO CONTINUE FOR
NORTHWEST WIND FAVORED SNOW BELTS TODAY.
SEE THE LATEST WINTER WEATHER MESSAGE FOR SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ADDITIONAL MODERATE LAKE EFFECT SNOW ACCUMULATION IS POSSIBLE FOR
NORTHWEST WIND FAVORED LOCATIONS SUNDAY NIGHT THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SUBMIT SNOWFALL REPORTS. THE PUBLIC MAY
ALSO CONTRIBUTE REPORTS VIA THE SUBMIT STORM REPORT OPTION ON OUR WEB
PAGE OR BY USING OUR FACEBOOK OR TWITTER PAGES.
MIZ010>014-141200-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
548 AM EST THU NOV 13 2014 /448 AM CST THU NOV 13 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LSZ162-240>251-263>267-141200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
548 AM EST THU NOV 13 2014 /448 AM CST THU NOV 13 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-141200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
548 AM EST THU NOV 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
JLB
Winter Weather, Luce
- When
- November 13, 7:00 AM EST to November 14, 7:00 AM EST
- Where
- Luce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
The observer in Newberry measured 7.3 inches of lake effect snow in 24 hours.
Winter Weather, Delta
- When
- November 13, 7:30 AM EST to 7:30 PM EST
- Where
- Delta forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
The observer 15 miles south of Wetmore in far northern Delta County measured 6.4 inches of lake effect snow in 12 hours.
Winter Weather, Gogebic
- When
- November 13, 7:00 AM CST to November 14, 7:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
The observer in Ironwood measured 7.2 inches of lake effect snow in 24 hours.
Lake-Effect Snow, Alger
- When
- November 13, 9:00 AM EST to 9:00 PM EST
- Where
- Alger forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The observer in Eben measured nine inches of lake effect snow in 12 hours.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Mississippi, November 13, 20142 deaths · 1 injured · 1 event
- Winter Weather in Tennessee, November 13, 20141 death · 2 injured · 1 event
- Winter Weather in Arkansas, November 13, 20141 death · 6 events
- Lake-Effect Snow in Ohio, November 13 to 14, 2014$900,000 · 5 events
- Lake-Effect Snow in Pennsylvania, November 13 to 15, 2014$250,000 · 2 events
- Heavy Snow in Idaho, November 13 to 14, 2014$90,000 · 9 events
- Lake-Effect Snow in New York, November 13 to 14, 2014$30,000 · 2 events
- Winter Storm and Heavy Snow in Colorado, November 13 to 16, 201416 events
- Winter Weather in Pennsylvania, November 13 to 14, 20148 events
- Winter Storm in Colorado, November 13 to 16, 20146 events
- Winter Storm in Wyoming, November 13 to 15, 20144 events
- Heavy Snow in Idaho, November 13 to 14, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548348, 547691, 548349, 547690.